Drug-induced ocular inflammatory diseases

Drugs Today (Barc). 2007 Feb;43(2):117-23. doi: 10.1358/dot.2007.43.2.1050789.

Abstract

Ocular inflammation can arise in the form of conjunctivitis, uveitis, episcleritis and scleritis. The uveitides can be subdivided by anatomical location into anterior and posterior uveitis or categorized by location of inflammation, e.g., iritis, pars planitis or iridocyclitis. Multiple drugs have been associated with ocular inflammation and much has been written on the subject. Discussed here is a sampling of drugs representing classes of medication associated with ocular inflammation. However, this is not a comprehensive list and interested readers are encouraged to access the National Registry of Drug-Induced Ocular Side Effects (Casey Eye Institute, Portland, Oregon, www.eyedrugregistry.com) or the textbook Drug-Induced Ocular Side Effects for further information (1). The agents discussed may be administered systemically, topically or intracamerally (inside the eye). The mechanism behind ocular inflammation is frequently unknown. Prevention and treatment are based upon physician recognition and withdrawal of the drug in some instances. Consultation with an ophthalmologist is recommended, as many types of ocular inflammation can threaten vision.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Adrenergic beta-Antagonists / adverse effects
  • Conjunctivitis / chemically induced*
  • Cyclooxygenase 2 Inhibitors / adverse effects
  • Diphosphonates / adverse effects
  • Humans
  • Rifabutin / adverse effects
  • Scleritis / chemically induced*
  • Sulfonamides / adverse effects
  • Uveitis / chemically induced*

Substances

  • Adrenergic beta-Antagonists
  • Cyclooxygenase 2 Inhibitors
  • Diphosphonates
  • Sulfonamides
  • Rifabutin